From Waco, Texas, USA:
My 13-year-old stepson was diagnosed with Type 1 diabetes a year ago. At first he was very concerned about his diet and stuck with it religiously. However, recently he has the idea that he can eat whatever he wants and compensate by giving himself more insulin. He says, "That's what insulin is for." His doctor recently put him on a sliding scale for adjusting his insulin and he is now taking three shots per day instead of two. His Hemoglobin A1C has always been within good range. It was my understanding, though, that giving yourself more insulin is not a good management technique. Is this an appropriate management technique and will it affect his Hemoglobin A1C test? Also, shouldn't he be watching his fat content?
The problem you raise is a very common one with adolescents that generally do not want to be constantly reminded that they are not the same as their friends who don't have to think about what they eat and don't have to stick needles into themselves or anyhow to stick to daily rules.
With adolescents in good metabolic control and on ideal body weight we generally teach them to adjust their insulin based on their food intake and exercise (as this is what your pancreas would do if you didn't have diabetes) although it implies a good level of self management by patients and their families. (Summer camps are very useful to this regard.)
In your son's case there are several steps to be taking, but don't expect everything to fall into place right away! First of all, you should talk to the nutritionist in the diabetic team that is looking after your son to make sure how your son is able to understand what he eats and how to substitute and/or to increase one food for another. Then you can discuss how his diet might be modified to make his intake more uniform and healthy (low fat content, you're quite right!) without at the same time making it very different from what his food likes are.
You didn't mention if your son has having any problem with excessive weight gain. This is often the major side effect of increasing caloric intake along with insulin dosage. I would also recommend meeting with a diabetologist involved in the care of young adolescents that could offer important medical and psychological support, as well as to be sure his insulin program meets the irregular life style of adolescents.
Last but not least, for the majority of teenagers this is a phase and he will almost certainly settle down within few years. The main thing in the meantime is to ensure that he takes his insulin and (as it is already true for your son judging from his good glycohemoglobin level) maintain good metabolic control.
Original posting 5 Nov 97
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.